North Dakota, 2023

Hail in North Dakota, August 23, 2023

August 23, 2023 · NWS BIS · 1 event in 1 county or zone

A thunderstorm passed through Ward County producing one-inch diameter hail near Sawyer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A thunderstorm passed through Ward County producing one-inch diameter hail near Sawyer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 5:51 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 23, 5:51 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
651 PM CDT Wed Aug 23 2023

.UPDATE...
Issued at 651 PM CDT Wed Aug 23 2023

A few thunderstorms in the northwest continue to track eastward,
however have remained sub-severe to this point. A report from near
the core of the storm in northeastern Mountrail County produced
pea-sized hail and moderate to heavy rainfall. MESH at the time
was producing between half inch and half dollar size hail in this
vicinity. This suggests that so far, MESH has been overperforming
tonight. The environment remains somewhat favorable (though still
becomes less favorable further east) and strong shear persists.
Thus still expect a few severe storms may develop before all is
said and done.

UPDATE Issued at 511 PM CDT Wed Aug 23 2023

A Severe Thunderstorm Watch has been issued for parts of
northwestern and much of north central ND until midnight CDT
tonight.

A few thunderstorms have begun to develop in northwestern ND and
will track eastward over the next few hours. The environment is
favorable for a few of these thunderstorms to become severe. The
largest threat will likely be large hail up to golf ball size and
60 mph winds. The environment seems to become less favorable as
storms head eastward where thick cloud cover had persisted through
most of the day, and low level lapse rates are expected to remain
more marginal.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 302 PM CDT Wed Aug 23 2023

An upper level wave continues to moves across western North Dakota
up into eastern Saskatchewan. Storms north of the Canadian border
continue to strengthen while the cap is keeping storms from
forming on the North Dakota side so far. Storms are still expected
to initiate later this afternoon when the wave erodes more of the
cap. Model CAPE values of 1500 j/kg and 40 kts of 0-6 km bulk
shear will support severe storms across the north central portion
of the state. Therefore, SPC has issued a slight risk for isolated
to scattered severe storms are possible across north central
North Dakota. Skies continue to clear across the north increasing
instability while dewpoints increase into the lower 70s across the
central. Most of the CAMs have a line of storms with some
discrete supercells on the southern edge moving out of Canada into
the north central around 00Z. Forecast hodographs do support
splitting supercells as storms mature. Storms could weaken later
this evening as instability decreases due to the loss of diurnal
heating. The main hazards are 60 mph winds and golf ball size
hail.

As the severe weather threat diminishes tonight temperatures are
forecast to cool into the 60s as drier air from out west moves in.
Thursday there is another chance for severe weather across
central North Dakota as temperatures warm into the 80s with dew
points in the 60s. An upper low will dig across southern
Saskatchewan with a cold front initiating storms over central
North Dakota in the afternoon. Ample CAPE and 40 to kts of 0- 6 km
of bulk shear will aid in storm organization. Therefore, SPC has
issued a marginal risk for isolated strong to severe storms across
central North Dakota. CAMs are also picking up on this trend.
Large hail and strong winds are possible from severe storms
Thursday.

The aforementioned cold front will bring in cooler drier weather
to the region in the long term.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 302 PM CDT Wed Aug 23 2023

An upper level low is forecast to dig across Northern Minnesota
bringing northwesterly flow to the Northern Plains. A cold front
is forecast to move trough the region Thursday will bringing forth
cooler temperatures and breezier conditions across the state.
Temperatures are forecast to slightly drop below normal over the
weekend. A shortwave is forecast to move through the Northern
Plains Sunday morning bringing increased chances for rain across
the state. An upper level ridge is going to build across the
Intermountain West late this week moving into the Northern Plains
by early next week. This will cause temperatures to increase to
near normal to slightly above normal by the middle of next week.
Ensembles show a similar pattern to what is currently happening in
the short term late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 651 PM CDT Wed Aug 23 2023

For the most part, light and variable winds with VFR ceilings and
visibility will prevail. However, there are a few main exceptions.
First, MVFR ceilings persist at KJMS, though satellite trends
suggest ceilings should finally clear within the next couple to
few hours. Second, thunderstorms in the northwest are heading
towards KMOT and may provide a couple hours of thunderstorm
impacts. Lastly, there are signals of patchy fog developing again
tonight into Thursday morning. Confidence in fog is less than the
past couple nights, therefore left out of 00Z TAFs. Still, reduced
visibility and lowered ceilings from fog are possible at all
terminals, except KDIK, mainly after midnight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Telken
SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Telken
Hazardous weather outlook, Aug 23, 4:35 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
535 PM CDT Wed Aug 23 2023

NDZ002>005-010>013-021-022-242245-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
McLean-Sheridan-
535 PM CDT Wed Aug 23 2023

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...Tonight

A severe thunderstorm watch is in effect until midnight CDT
tonight. The main hazards are golf balls size hail and winds to
60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe storms are possible mainly across
central North Dakota Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017>020-023-025-031>037-040>048-050-051-242245-
Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Wells-Foster-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
535 PM CDT Wed Aug 23 2023 /435 PM MDT Wed Aug 23 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe storms are possible mainly across
central North Dakota Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

In the hours before

Local storm report, Aug 23, 7:22 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
822 PM CDT Wed Aug 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     Hail             3 S Logan               48.11N 101.15W
08/23/2023  U0.70 inch       Ward               ND   Trained Spotter

            Heavy Rain along with 50 mph winds.

&&

jja

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ward

When
August 23, 7:31 PM CST to 7:33 PM CST
Where
Ward County, 1.96 mi SW of Sawyer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.060, -101.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131256.